Virginia, 2006

Hail and Damaging Winds in Virginia, April 3, 2006

April 3, 2006 · NWS RNK · 13 events in 10 counties and zones

Numerous severe thunderstorms developed in the unstable air the afternoon of the 3rd in advance of an approaching cold front. Severe wind gusts downed trees and some powerlines in many locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Numerous severe thunderstorms developed in the unstable air the afternoon of the 3rd in advance of an approaching cold front. Severe wind gusts downed trees and some powerlines in many locations. One tree northwest of Christiansburg, Montgomery County damaged a trailer, and a felled 10 to 12 inch diameter tree damaged a car in the City of Roanoke.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 3, 2:45 PM EST, 10 minutes earlier.

Area forecast discussion, Apr 3, 2:45 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT MON APR 3 2006

.SHORT TERM /TONIGHT/...

SINCE THE FORECAST TONIGHT BEGINS AT 6:00 PM...WE WILL BE DEALING
WITH ONGOING CONVECTION IN THE FORECAST AREA. THINKING THAT AT THAT
POINT MOST OF IT WILL BE IN THE FOOTHILLS AND PIEDMONT...SO I KEPT
LIKELY POPS OUT THAT WAY THROUGH 8:00 PM WITH CHANCE FURTHER WEST.
AFTER 8:00 PM I EXPECT THE COLD FRONT TO BE EAST OF THE FORECAST
AREA...SO I BACKED POPS OFF THE LOW CHANCE FOR LINGERING SHOWERS IN
THE PIEDMONT AND BROUGHT IN UPSLOPE NORTHWEST FLOW SHOWERS IN THE
MOUNTAINS. LOOKS LIKE TEMPS WILL BE COOLING QUICKLY OVERNIGHT...BUT
THE MOISTURE ALSO GETS SHALLOW QUICKLY WHICH SHOULD LIMIT ANY
POSSIBLE SNOW ACCUMULATIONS. IN ADDITION...THE GROUND WILL BE QUITE
WARM...SO I HAVE PUT A HALF AN INCH TO AN INCH DEPENDANT ON
ELEVATION FOR MOST UPSLOPE AREAS...WITH AROUND 2 INCHES IN WESTERN
GREENBRIER COUNTY. THE NAM IS STILL SHOWING 6 HR PRESSURE RISES THRU
03Z OF AROUND 8 MBS IN THE MTNS. 850 MB WINDS ARE PROGGED TO BE 50
TO 60 KNOTS...BUFKIT SOUNDINGS SHOW THE LOW LEVEL INVERSION AROUND
4000 FEET...SO WE WILL BE ISSUING A HIGH WIND WARNING FOR THE HIGH
ELEVATIONS AREAS WHICH INCLUDE GRAYSON...ASHE AND WATAUGA COUNTIES
EXPECTING WIND GUSTS IN THE HIGHER ELEVATIONS OF AROUND 60 MPH. WILL
ALSO MAINTAIN WIND ADVISORY FOR COUNTIES ALONG THE BLUE RIDGE OF
NC/VA WITH GUSTS UP TO 50 MPH. WINDS WILL BEGIN TO DIMINISH BY
SUNRISE. WINDS SHOULD FALL BELOW CRITERIA TUESDAY MORNING BUT
WINDY/BREEZY CONDITIONS WILL PERSIST INTO THE AFTERNOON. WITH COLD
AIR ALOFT...MIXING SHOULD KEEP TEMPS A LITTLE COOLER THAN MOS BY A
FEW DEGREES.

&&

.LONG TERM /TUESDAY THROUGH MONDAY/...

A SECOND UPPER LEVEL LOW WILL BRING REINFORCING COLD AIR TO THE AREA
TUESDAY NIGHT. WINDS AGAIN WILL PICK UP AS THIS SYSTEM MOVES TO THE
NORTHEAST COAST WEDNESDAY MORNING. NOCTURNAL JET NOT AS STRONG AS
TONIGHT JET...BUT ADVISORY WINDS POSSIBLE ACROSS THE HIGHER
ELEVATIONS ALONG THE BLUE RIDGE.

FINALLY WEDNESDAY NIGHT...THE WEATHER BEGIN TO RELAX AS HIGH
PRESSURE MAKES A BRIEF STAY ALONG THE EAST COAST. RAIN REENTERS THE
REGION AS A WARM FRONT MARCHES TO THE NORTH THURSDAY
AFTERNOON/NIGHT. MAJORITY OF THE RAIN SHOULD STAY IN THE OHIO VALLEY
STRETCHING BACK INTO THE VA HIGHLANDS. 850 TEMPS FRIDAY MORNING
QUITE WARM AT 14C. WITH THE COLD FRONT NOT EXPECTED INTO THE AREA
UNTIL FRIDAY NIGHT...FRIDAY WILL BE THE WARMEST DAY. FRONT MAY BE
SLOW TO MOVE TO THE EAST COAST SO WILL KEEP A SMALL CHANCE IN FOR
SATURDAY MORNING. HIGH PRESSURE ENTERS THE REGION ON SUNDAY.

&&

.FIRE WEATHER...

SOME RAIN TO BRING A LITTLE RELIEF TO THE DRY CONDITIONS THIS
AFTERNOON AND TONIGHT. HOWEVER...WINDY/GUSTY CONDITIONS ON TUESDAY
WITH HUMIDITY LEVELS IN THE 20S BY THE AFTERNOON WILL LEAD TO
ENHANCED FIRE WEATHER DANGER. ONE THING WORKING AGAINST THE FIRE
DANGER IS INCREASING FUEL MOISTURES FROM THIS AFTERNOONS PRECIP.
WILL ISSUE A SPECIAL WEATHER STATEMENT (SPS) FOR ENHANCED FIRE
DANGER FOR TUESDAY. MAY UPGRADE TO A RED FLAG WARNING DEPENDING ON
OVERNIGHT PRECIP.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FOR VAZ015 UNTIL 6 AM TUESDAY.
  ...WIND ADVISORY FOR VAZ009>014-016>020-022>024-032>035 UNTIL 6
     AM TUESDAY.
NC...HIGH WIND WARNING FOR NCZ001-018 UNTIL 6 AM TUESDAY.
  ...WIND ADVISORY FOR NCZ002-003-019 UNTIL 6 AM TUESDAY.
WV...NONE.
&&

JJ/RCS
Hazardous weather outlook, Apr 3, 4:11 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 AM EDT MON APR 3 2006

NCZ004>006-020-VAZ043>047-058-059-040915-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
511 AM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND
SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A STRONG
COLD FRONT WILL TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE REGION TODAY...WITH SOME OF THOSE STORMS BECOMING SEVERE.
ANY SEVERE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS...HAIL THE SIZE OF PENNIES OR LARGER...AND EVEN ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ042-043-045-040915-
MERCER-SUMMERS-GREENBRIER-
511 AM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A STRONG
COLD FRONT WILL TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE REGION TODAY...WITH SOME OF THOSE STORMS BECOMING SEVERE.
ANY SEVERE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS...HAIL THE SIZE OF PENNIES OR LARGER...AND EVEN ISOLATED
TORNADOES.

IN ADDITION...SNOW SHOWERS WILL DEVELOP TONIGHT BEHIND THE COLD
FRONT AS MUCH COLDER AIR POURS INTO THE REGION. 1 TO 2 INCHES OF
SNOW COULD ACCUMULATE AT HIGH ELEVATIONS. MOST AREAS WILL SEE LESS
THAN AN INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>003-018-019-VAZ009>020-022>024-032>035-040915-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
511 AM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A STRONG
COLD FRONT WILL TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE REGION TODAY...WITH SOME OF THOSE STORMS BECOMING SEVERE.
ANY SEVERE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS...HAIL THE SIZE OF PENNIES OR LARGER...AND EVEN ISOLATED
TORNADOES.

IN ADDITION...STRONG NORTHWEST WINDS BEHIND THE COLD FRONT COULD
GUST TO AROUND 50 MPH LATE TODAY AND THROUGH TONIGHT. WIND
ADVISORIES HAVE BEEN ISSUED FOR THE PERIOD 4PM THIS AFTERNOON
THROUGH 8AM TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-WVZ044-040915-
TAZEWELL-MONROE-
511 AM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A STRONG
COLD FRONT WILL TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE REGION TODAY...WITH SOME OF THOSE STORMS BECOMING SEVERE.
ANY SEVERE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE
WINDS...HAIL THE SIZE OF PENNIES OR LARGER...AND EVEN ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Apr 3, 9:12 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 AM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             CALLANDS                36.82N 79.58W
04/03/2006  E0.75 INCH       PITTSYLVANIA       VA   POST OFFICE

&&

TWILF
Local storm report, Apr 3, 9:16 AM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1016 AM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     SANDS                   36.25N 81.63W
04/02/2006                   WATAUGA            NC   DEPT OF HIGHWAYS

            TREES DOWN ON HWY 194

&&

TWILF
Special weather statement, Apr 3, 11:30 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 PM EDT MON APR 3 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-040000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...
BLUEFIELD...HINTON...UNION...LEWISBURG
1230 PM EDT MON APR 3 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY
EVENING...

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL PULL A STRONG COLD
FRONT ACROSS THE MID-ATLANTIC REGION LATE THIS AFTERNOON. A LINE OF
SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE INTO THE MOUNTAINS
AROUND 2:00 PM...AND THEN PROGRESS EASTWARD INTO THE FOOTHILLS AND
PIEDMONT LATE THIS AFTERNOON AND EARLY THIS EVENING. UNSTABLE AIR
COUPLED WITH STRONG WINDS ALOFT ARE EXPECTED TO CAUSE SOME OF THESE
STORMS TO REACH SEVERE LIMITS...ESPECIALLY OVER THE PIEDMONT LATE
THIS AFTERNOON OR EARLY THIS EVENING. DAMAGING WINDS IN EXCESS OF 60
MPH...HAIL THE SIZE OF PENNIES OR LARGER...AND ISOLATED TORNADOES
ARE ALL POSSIBLE.

THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR LARGE HAIL TO
THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR
AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4.

JJ
Local storm report, Apr 3, 12:09 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND DMG     7 N HILLSVILLE          36.87N 80.73W
04/03/2006                   CARROLL            VA   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS DOWN. PENNY SIZE HAIL ALSO
            OCCURED.

&&

HYSELL

The radar

The Roanoke radar (KFCX), 52 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Martinsville (C)

When
April 3, 2:55 PM EST
Where
Martinsville (C) County, Martinsville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.683, -79.867

Thunderstorm Wind, Montgomery

When
April 3, 3:14 PM EST
Where
Montgomery County, 5 mi NW of Christiansburg
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -80.483

Thunderstorm Wind, Roanoke (C)

When
April 3, 3:45 PM EST
Where
Roanoke (C) County, Roanoke
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
37.267, -79.950

Thunderstorm Wind, Franklin

When
April 3, 3:50 PM EST
Where
Franklin County, Boones Mill
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -79.967

Thunderstorm Wind, Bedford

When
April 3, 3:55 PM EST
Where
Bedford County, Big Island
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.533, -79.367

Thunderstorm Wind, Bedford

When
April 3, 3:59 PM EST
Where
Bedford County, Moneta
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.183, -79.633

Hail, Pittsylvania

When
April 3, 4:05 PM EST
Where
Pittsylvania County, Gretna
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.950, -79.367

Hail, Lynchburg (C)

When
April 3, 4:05 PM EST
Where
Lynchburg (C) County, Lynchburg
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.417, -79.150

Hail, Amherst

When
April 3, 4:15 PM EST
Where
Amherst County, Madison Hgts
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.417, -79.133

Hail, Lynchburg (C)

When
April 3, 4:15 PM EST
Where
Lynchburg (C) County, Lynchburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.417, -79.150

Thunderstorm Wind, Appomattox

When
April 3, 4:30 PM EST
Where
Appomattox County, 4 mi E of Spring Mills
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.233, -78.867

Thunderstorm Wind, Buckingham

When
April 3, 4:45 PM EST
Where
Buckingham County, Centenary
Measured
60 kt (69 mph) estimated gust
Property damage
$900
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -78.517

Thunderstorm Wind, Appomattox

When
April 3, 5:00 PM EST
Where
Appomattox County, 10 mi S of Appomattox
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -78.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503828, 5503826, 5503827, 5503820, 5503821, 5503822, 5503823, 5503829, 5503825, 5503830, 5503824, 5503741, 5503740.